Main content

    Health Information

    Medicines That May Cause Vaginal Symptoms

    Medicines That May Cause Vaginal Symptoms

    Many prescription and nonprescription medicines can cause vaginal symptoms. A few examples are:

    • Antibiotics.
    • Birth control pills.
    • Hormone therapy.
    • Chemotherapy for cancer.
    • Vaginal sprays, douches, and spermicides.

    Vaginal symptoms may clear up on their own once you stop taking a medicine. A yeast infection can be treated with a vaginal cream, tablet, or suppository.

    If you think your vaginal symptoms may be caused by a medicine:

    • Call the doctor who prescribed the medicine to determine whether you should stop taking it or take a different one. An appointment may not be necessary.
    • If you are taking a nonprescription medicine, stop taking it. Call your doctor if you feel you need to continue taking the medicine.
    By Healthwise Staff
    William H. Blahd, Jr., MD, FACEP - Emergency Medicine
    H. Michael O'Connor, MD - Emergency Medicine
    Last Revised June 13, 2013

    This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

    1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.